My name is Dr. Ed White and I’m from Wiltshire. I was first prescribed an antidepressant in 2009. I was struggling after the death of my partner’s mother in a car crash and I had some stress at work.
At first it was citalopram, then venlafaxine. They lifted my mood for around 3- 6 months but then the side effects kicked in. I gained weight, I was tired all the time, I had emotional blunting, I had night sweats and I was always hungry. If I missed a dose my vision would become blurred and I’d have terrible diarrhoea and nausea that would clear up once I took the next dose.
After six years, I decided to come off.
Nothing could have prepared me for the hell that followed. I had panic attacks, nausea, anxiety, mood swings. I became hyper suicidal, was unable to function, had to take five months off work, and nearly ended up in a psychiatric hospital. I was so ill that I had to go back on the venlafaxine and taper off it slowly by getting it in liquid form from my doctor.
The positive of antidepressants was that it gave me a mood boost initially. But it led to the most devastating, lonely, gruelling episode in my entire life when trying to withdraw.
Looking back, doctors seemed to be persuading me that there was something wrong with me because I was emotionally distressed. I believed I must have a chemical imbalance that antidepressants would correct. Now I realise that there is no credible research for that theory.
If I’m stressed now I turn to alternatives such as sport, socialising, or talking to people about my problems.
11 years after that first prescription, I’m still tapering off. I’m feeling like my old self but I continue to have symptoms such as insomnia, headaches and tinnitus.
In October 2021 Ed took his own life. He cared passionately about this issue and was a co-founder of this website.
Click here to read more accounts of stolen lives.
Dr. Ed White suffered debilitating withdrawal effects and took his life.